MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 40MM; UNKN BIRMINGHAM HIP RESURFACING (BHR) HEAD

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 40MM; UNKN BIRMINGHAM HIP RESURFACING (BHR) HEAD
Catalog Number 74123140
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Inflammation (1932); Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530); Unspecified Tissue Injury (4559)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal mdl* it was reported that, after a bhr construct had been implanted on (b)(6) 2012, the plaintiff experienced failed hip resurfacing device, adverse local tissue reaction, tissue damage, metallosis, elevated ion levels, pain, inflammation, and difficulty walking.A revision surgery was performed on (b)(6) 2021 to treat these adverse events.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment and additional information have been requested for this complaint but have not become available.As no device batch numbers were provided for investigation, a manufacturing record, complaint history and device labelling / ifu review could not be performed.All the devices involved would have met manufacturing specifications at the time of production.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (adverse local tissue reaction, tissue damage, metallosis, elevated ion levels, pain, inflammation, and difficulty walking) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, our investigation remains inconclusive and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
It was reported that, after a bhr construct had been implanted on (b)(6) 2012 due to osteoarthritis of the right hip, the plaintiff experienced failed hip resurfacing device, adverse local tissue reaction, tissue damage, periprosthetic lucency in the femoral neck and a thin (1-2 mm) rim of remaining intact cortex, metallosis, elevated ion levels, pain, inflammation, and difficulty walking.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.Acetabular component was well fixed.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6.It was reported that a right hip revision surgery was performed due to failed hip resurfacing device, adverse local tissue reaction, tissue damage, periprosthetic lucency in the femoral neck and a thin (1-2 mm) rim of remaining intact cortex, metallosis, elevated ion levels, pain, inflammation, and difficulty walking.As of today, the implanted head, which was used in treatment have not been returned for evaluation and the cup remains implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted that the revision report noted ¿findings¿ as min metallosis; however, the ¿operative findings¿ were noted as no pseudotumor or metal staining of the tissues so it¿s not known what findings were present that were consistent with metallosis.As well ct (computed tomography) report indicated, ¿large cyst in femoral neck with thin remaining cortex¿¿, the surgeon noted that ¿ct showed large progressive lytic area of the femoral neck with very thin remaining cortex¿.However, the operative findings notes ¿no cavitary lesion or osteolysis was present at the level of the neck cut.¿ with the information provided the clinical root cause of the reported pain, elevated metal ions and altr (adverse local tissue reaction) cannot be definitively confirmed.The patient impact beyond the pain, altr and revision cannot be determined; however, it is noted (b)(6) 2021 cobalt and chromium levels were noted as 1.6 and 1.2 g/l respectively.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 40MM
Common Device Name
UNKN BIRMINGHAM HIP RESURFACING (BHR) HEAD
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11910719
Report Number3005975929-2021-00299
Device Sequence Number4365199
Product Code JDI
UDI-Device Identifier03596010552402
UDI-Public3596010552402
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2013
Device Catalogue Number74123140
Device Lot Number08BW15813
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer07/20/2021
04/14/2023
05/30/2023
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date07/27/2021
04/26/2023
05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122146/ACETABULAR CUP HAP SIZE 40/46.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexFemale
Patient Weight75 KG